Iowa, 2009

Blizzard in Iowa, December 8 to 9, 2009

December 8 to 9, 2009 · NWS DMX · 49 events in 49 counties and zones

S. the surface low reached Kansas during the morning of the 8th, eastern Kansas by evening, and tracked to northern Illinois before sunrise on the 8th.

Where it happened

Every event with a place to put it; 49 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.5 million
Crop damage
None recorded
Events
49

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

An intense low pressure system moved into southern California during the afternoon and evening of the 7th, then tracked northeast across the central U.S. the surface low reached Kansas during the morning of the 8th, eastern Kansas by evening, and tracked to northern Illinois before sunrise on the 8th. The storm intensified rapidly, reaching 975 mb by the afternoon of the 9th as it crossed Lower Michigan. Snow broke out across Iowa during the overnight hours of the 7th into the early morning hours of the 8th. The snow continued through the day on the 8th. Northeast winds of 15 to 25 MPH caused drifting snow through the day and into the evening. Snowfall reached a inch per hour at times during several heavier waves of snowfall during the afternoon and evening of the 8th. A broad band of 8 to 16 inch snowfall totals were reported across much of the northwest two thirds of the state. Some of the heavier snowfall totals included 16 inches in Cass County at Atlantic, 15.7 inches at the Des Moines Airport, and 15.3 inches in Windsor Heights, both in Polk County. The entire CWA received at least 4-6 inches from the storm over a 36 hour period. Road conditions had become hazardous from the heavy snow on the day before. As the low moved to the east of Iowa and intensified, strong northwest winds developed across the state. Winds of 30 to 40 MPH were common with gusts of 45 to 60 MPH fairly common for several hours. A wind gust of 61 MPH was recorded at the ASOS at Estherville, while 58 MPH winds occurred at a mesonet site in Carroll. There were scattered power outages around the state, however at the peak about 8000 customers lost power. This was considerably less than the 350,000 that occurred during the blizzard in the spring of 2007. Visibility was reduced to near zero for a several hour period as there was plenty of loose snow to blow around. The winds produced 4 to 6 foot drifts in many areas, with reports in some of the rural areas of drifts of 10 to 15 feet. Roads drifted shut fairly rapidly. By the early morning hours, snow plows had to be removed from roads statewide as there was no way to keep up with the blowing and drifting snow. Interstate 35 was closed north of Ames along a 15 mile stretch, and Interstate 80 was closed along a 55 mile stretch east of Des Moines. Reports at sunrise on the 9th indicated that all rural roads in the state were closed and many of the arterial roads were closed as well. Periodically, the Interstate system was closed due to the blizzard conditions. Nearly all business in the state and all of the schools were closed on the 9th. Many schools remained closed on the 10th as well, with the list of schools closed exceeded 235 yet on the 10th. Conditions improved through the day on the 10th, however with all the extensive drifting that took place during the blizzard numerous roads remained snow clogged into the 11th. Five school districts remained closed on the 11th, and another 60 were on delayed start with no bus service beyond the main arterial roads. In the end, the blizzard and preceding snowstorm was described as the worst to hit Iowa in 40 years based on intensity and areal coverage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Dec 8, 5:47 PM CST, 3 hours 13 minutes earlier.

Area forecast discussion, Dec 8, 5:47 PM CST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
547 PM CST TUE DEC 8 2009

UPDATED AVIATION DISCUSSION

...DANGEROUS BLIZZARD STILL ON TRACK TONIGHT AND WEDNESDAY...

.SHORT TERM /TONIGHT AND WEDNESDAY/...

MAJOR WINTER STORM CONTINUES TO INTENSIFY AS SURFACE LOW EJECTS OUT
OF THE SOUTHERN ROCKIES AND INTO THE SOUTHERN PLAINS/MIDWEST REGION
DURING THE OVERNIGHT HOURS TONIGHT INTO WEDNESDAY. MODELS HAVE BEEN
IN VERY GOOD AGREEMENT WITH TIMING AND PLACEMENT OF THE HEAVIEST
SNOWFALL...SO NO MAJOR CHANGES FROM PREVIOUS FORECAST.

GFS/HRRR HAVE THE HEAVIEST BAND OF SNOW SETTING UP FROM THE
SOUTHWEST TO THE NORTHEAST ACROSS THE CENTRAL PORTION OF THE
CWA...GENERALLY FROM ATLANTIC TO WATERLOO...WHICH INCLUDES THE DES
MOINES AND AMES METRO AREAS. BEST QG FORCING IS BETWEEN 00-06Z WED
ACROSS THE SAME AREA...WITH CROSS SECTIONS OF A DECENT OMEGA
BULLS-EYE WITHIN THE DENDRITIC LAYER.  VERY DEEP COLUMN OF MOISTURE
WITH A HUGH AREA OF THETA-E ADVECTION OUT AHEAD OF THE SURFACE
LOW...SO THERE IS PLENTY OF MOISTURE AVAILABLE WITH THIS SYSTEM.
650-600MB FN VECTOR DIVERGENCE AND FRONTOGENESIS MATCHING UP WELL
WITH THE LOCATION OF THE HEAVIEST BAND OF SNOW TONIGHT. CROSS
SECTION OF AGEOSTROPHIC VERTICAL WINDS SHOWING STRONG LIFT ACROSS
THE CWA...THIS COMBINED WITH SOME CONTORTED THETA-ES LINES OVERLAID
WITH EPV. SO MODELS CONTINUE TO SHOW SIGNS OF CSI RELEASE AND THE
POTENTIAL FOR A BRIEF PERIOD OF CONVECTIVE SNOW THROUGH THE EVENING
HOURS. THIS COULD POTENTIALLY LEAD TO AROUND A FOOT AND HALF OF
TOTAL SNOWFALL AMOUNTS IN SOME LOCALIZED AREAS WITHIN THE HEAVIEST
BAND STATED ABOVE. LIFT BEGINS TO DISSIPATE PAST 06Z WED...SO NOT
EXPECTING MUCH DENDRITIC SNOWFALL OVERNIGHT. HOWEVER...THERE WILL BE
THE FINE PARTICULATE SNOWFALL WITH THE STRONGEST WINDS PAST MIDNIGHT
SO THE WINDS WILL NOT HAVE ANY PROBLEMS KEEPING THE SNOW IN
AIRBORNE.

WINDS LOOK TO SHIFT CLOSE TO 03Z WED...WITH THE CAA DEVELOPING AT
850MB. WINDS ATOP THE MIXING LAYER RANGE NEAR 50KTS OVERNIGHT
TONIGHT TOWARDS WEDNESDAY MORNING. 18Z NAM 850MB JET MAX TOPS
60KTS...WHICH IS EVEN HIGHER THAN THE LAST COUPLE OF RUNS. PRESSURE
GRADIENT ACROSS IOWA BY 12Z WED RANGES AROUND 28MB FROM EAST TO
WEST.  WITH THIS VERY FINE SNOW WIDESPREAD ACROSS MUCH OF THE
CWA...AS WELL AS SNOW FALLING PAST MIDNIGHT...THERE IS A HIGH
PROBABILITY OF WHITE OUT CONDITIONS OVERNIGHT TONIGHT.

BY WED MORNING...PRIMARY FOCUS WILL SWITCH FROM SNOW ACCUMULATIONS
TO WINDS WITH BLOWING AND DRIFTING.  MAX DGZ OMEGA WILL HAVE EXITED
TO THE EAST...HOWEVER DGZ WILL REMAIN FAIRLY DEEP AS IT LOWERS WITH
COLUMN COOLING.  UVM WILL BE WEAK...BUT THIS SHOULD KEEP AT LEAST
LIGHT SNOW GOING...ESPECIALLY THROUGH THE MORNING AND IN NERN
SECTIONS.  MAIN CONCERN WILL BE AROUND 30 MPH SUSTAINED WINDS AND
WIND GUSTS OVER 40 MPH WHICH WILL LIKELY PRODUCE BLIZZARD AND
NEAR-WHITE OUT CONDITIONS THROUGH MUCH OF THE DAY.  TEMPERATURES
SHOULD BE FALLING THROUGH THE DAY TOO WITH WIND CHILLS IN THE SINGLE
DIGITS AND TEENS BELOW ZERO...POSSIBLY TO AROUND 20 BELOW NORTHWEST.

.LONG TERM /WED NIGHT THROUGH TUE/...

LITTLE IN THE WAY OF PRECIPITATION EARLY IN THIS PERIOD.  IMPRESSIVE
BROAD LONG WAVE TROUGH SETTLES INTO CONUS WITH MAIN CONCERN TEMP
TRENDS THROUGH THE WORK WEEK.  AS IS OFTEN THE CASE...MODELS ARE NOT
CAPTURING THE EXTENT OF COLD AIR UPSTREAM...ESPECIALLY GFS.  WITH
THIS IN MIND...AS WELL AS FRESH SNOW COVER...HAVE GONE AT OR BELOW
THE COOLEST GUIDANCE THROUGH AT LEAST FRI.

LOOKING FURTHER AHEAD...SEE NO REASON TO DEVIATE FROM ECMWF
DETERMINISTIC AND ENSEMBLE BLEND TODAY BASED ON CONSISTENCY AND HPC
INPUT WHICH POINTS TOWARD PERSISTENT BUT MODERATING LONG WAVE
TROUGH.  GEM/GFS/ECMWF ALL ARE GENERATING LIGHT PRECIP AMOUNTS FRI
NIGHT THROUGH SAT NIGHT.  HOWEVER EXAMINATION OF FORECAST SOUNDINGS
SHOW ONLY SHALLOW MOISTURE IS PRESENT IN THE COLUMN SUGGESTING THAT
PRECIP IS EITHER FREEZING DRIZZLE OR NOTHING.  MID LEVELS ARE
RELATIVELY DRY WITH NO ICE APPEARING TO BE INTRODUCED SO WILL LEAVE
THAT PERIOD DRY FOR NOW RATHER THAN MENTIONING FREEZING DRIZZLE THAT
FAR OUT.

HAVE ALSO ADDED SLIGHT CHANCE OF SNOW MENTION AROUND SUN WITH WEAK
WAVE PASSING THROUGH MO VALLEY AS MOISTURE DEPENDS SUFFICIENTLY.
AFTER THAT COLD TEMPS ARE THE MAIN STORY AS HIGH PRESSURE DROPS INTO
MO RIVER VALLEY AS TROUGH SHIFTS INTO THE GREAT LAKES.  WITH SNOW
COVER AND UNSEASONALLY COLD AIRMASS IN PLACE...WILL UNDERCUT
GUIDANCE.

&&

.AVIATION...
09/00Z...WHAT CAN I SAY. AIRPORTS WILL BE IMPACTED BY MAJOR BLIZZARD
DURNIG THIS TAF PERIOD. HEAVY SNOW...BLOWING SNOW AND INCREASING
WIND SPEEDS WILL CREATE VLIFR CONDITIONS THROUGH THE MORNING HOURS.
EXPECT SUSTAINED WINDS TO INCREASE TO AT LEAST 30 KTS WITH GUSTS
OVER 45 KTS BY 09Z AND CONTINUING THROUGH 16-20Z. SNOWFALL WILL
DIMINISH AFT 12Z...BUT BLOWING SNOW WILL CONTINUE TO KEEP VSBY 1/2SM
OR LESS AND PROBABLY CAUSE A VERTICAL VSBY ISSUE/CEILING.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 03Z TUE...BLIZZARD WARNING 03Z TUE-00Z
THU FOR ENTIRE FORECAST AREA.

&&

SHORT TERM...PODRAZIK
LONG TERM...SMALL
AVIATION...MOYER
Hazardous weather outlook, Dec 8, 3:03 PM CST, 5 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
303 PM CST TUE DEC 8 2009

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-091200-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
303 PM CST TUE DEC 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HEAVY SNOW IS EXPECTED TO CONTINUE THIS AFTERNOON AND EARLY EVENING
OVER MUCH OF IOWA...WITH INCREASING WINDS LATER TONIGHT AS WELL.
WIND GUSTS MAY EXCEED 40 MPH BY DAYBREAK WITH NEAR WHITE OUT
CONDITIONS.  A WINTER STORM WARNING IS IN EFFECT FOR THE ENTIRE AREA
THROUGH THIS EVENING...AND A BLIZZARD WARNING IS IN EFFECT
OVERNIGHT.  PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AN INTENSE WINTER STORM SYSTEM WILL CONTINUE TO AFFECT ALL OF
CENTRAL IOWA WEDNESDAY.  STRONG WIND GUSTS MAY REACH 40 TO 50 MPH
PRODUCING WHITE OUT BLIZZARD CONDITIONS...ESPECIALLY IN OPEN AREAS.
WIND CHILLS MAY CONCURRENTLY DROP TO FROM 5 BELOW TO 20 BELOW ZERO
WITH DANGEROUS LIFE THREATENING CONDITIONS.  A BLIZZARD WARNING IS
IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE
WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF SNOWFALL AND OTHER WINTER WEATHER IMPACTS
WOULD BE GREATLY APPRECIATED TODAY THROUGH WEDNESDAY.

REV/BSS

In the hours before

Local storm report, Dec 8, 8:43 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
843 PM CST TUE DEC 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 PM     SNOW             WEST DES MOINES         41.57N 93.75W
12/08/2009  M8.0 INCH        POLK               IA   BROADCAST MEDIA

&&

JH
Local storm report, Dec 8, 8:44 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
844 PM CST TUE DEC 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 PM     SNOW             SSW IOWA FALLS          42.52N 93.27W
12/08/2009  M7.5 INCH        HARDIN             IA   TRAINED SPOTTER

&&

JH
Local storm report, Dec 8, 8:46 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
846 PM CST TUE DEC 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     SNOW             1 E CLIVE               41.61N 93.75W
12/08/2009  M9.2 INCH        POLK               IA   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS 9.2 INCHES OF SNOW SO FAR IN
            CLIVE.

0800 PM     SNOW             1 ENE HARTFORD          41.46N 93.39W
12/08/2009  M9.0 INCH        WARREN             IA   PUBLIC

            PUBLIC REPORTS 9.0 INCHES OF SNOW SO FAR NEAR HARTFORD.
            STILL SNOWING.

0826 PM     SNOW             CHARITON                41.02N 93.31W
12/08/2009  E8.0 INCH        LUCAS              IA   LAW ENFORCEMENT

            LUCAS COUNTY LAW ENFORCEMENT ESTIMATES AT LEAST 8 INCHES
            OF SNOW SO FAR IN CHARITON.

0838 PM     SNOW             KNOXVILLE               41.32N 93.10W
12/08/2009  E7.0 INCH        MARION             IA   LAW ENFORCEMENT

            MARION COUNTY LAW ENFORCEMENT ESTIMATES 6 TO 8 INCHES OF
            SNOW SO FAR IN KNOXVILLE.

0842 PM     SNOW             CENTERVILLE             40.73N 92.87W
12/08/2009  E6.0 INCH        APPANOOSE          IA   LAW ENFORCEMENT

            APPANOOSE COUNTY LAW ENFORCEMENT ESTIMATES 6 INCHES OF
            SNOW SO FAR IN CENTERVILLE.

0843 PM     SNOW             OSKALOOSA               41.29N 92.64W
12/08/2009  E6.5 INCH        MAHASKA            IA   LAW ENFORCEMENT

            MAHASKA COUNTY LAW ENFORCEMENT ESTIMATES 6 TO 7 INCHES OF
            SNOW SO FAR IN OSKALOOSA.

&&

LEE
Local storm report, Dec 8, 8:56 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
856 PM CST TUE DEC 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0844 PM     SNOW             DES MOINES              41.58N 93.62W
12/08/2009  M11.0 INCH       POLK               IA   BROADCAST MEDIA

&&

JH
Local storm report, Dec 8, 8:58 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
858 PM CST TUE DEC 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     HEAVY SNOW       1 S SAYLORVILLE LAKE    41.74N 93.72W
12/08/2009  M11.9 INCH       POLK               IA   OFFICIAL NWS OBS

            11.9 STORM TOTAL. 5 INCHES FELL OVER THE LAST 3 HOURS.

&&

CCOGIL
Local storm report, Dec 8, 9:00 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
900 PM CST TUE DEC 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0859 PM     SNOW             1 NE ATLANTIC           41.41N 95.00W
12/08/2009  M12.0 INCH       CASS               IA   BROADCAST MEDIA

&&

JH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

49 blizzard. Local standard time, as filed.

Blizzard, Taylor

When
December 8, 9:00 PM CST to December 9, 1:00 PM CST
Where
Taylor forecast zone
Property damage
$50,000
Reported by
ASOS
Coordinates
40.737, -94.696 (the zone’s center; the record gives no point)

Blizzard, Adams

When
December 8, 9:00 PM CST to December 9, 1:00 PM CST
Where
Adams forecast zone
Property damage
$50,000
Reported by
ASOS
Coordinates
41.029, -94.699 (the zone’s center; the record gives no point)

Blizzard, Adair

When
December 8, 9:00 PM CST to December 9, 1:00 PM CST
Where
Adair forecast zone
Property damage
$50,000
Reported by
ASOS
Coordinates
41.331, -94.471 (the zone’s center; the record gives no point)

Blizzard, Audubon

When
December 8, 9:00 PM CST to December 9, 1:00 PM CST
Where
Audubon forecast zone
Property damage
$50,000
Reported by
ASOS
Coordinates
41.685, -94.906 (the zone’s center; the record gives no point)

Blizzard, Crawford

When
December 8, 9:00 PM CST to December 9, 1:00 PM CST
Where
Crawford forecast zone
Property damage
$50,000
Reported by
ASOS
Coordinates
42.037, -95.382 (the zone’s center; the record gives no point)

Blizzard, Carroll

When
December 8, 9:00 PM CST to December 9, 1:00 PM CST
Where
Carroll forecast zone
Property damage
$50,000
Reported by
ASOS
Coordinates
42.036, -94.861 (the zone’s center; the record gives no point)

Blizzard, Sac

When
December 8, 9:00 PM CST to December 9, 1:00 PM CST
Where
Sac forecast zone
Property damage
$50,000
Reported by
ASOS
Coordinates
42.386, -95.105 (the zone’s center; the record gives no point)

Blizzard, Calhoun

When
December 8, 9:00 PM CST to December 9, 1:00 PM CST
Where
Calhoun forecast zone
Property damage
$50,000
Reported by
ASOS
Coordinates
42.385, -94.640 (the zone’s center; the record gives no point)

Blizzard, Pocahontas

When
December 8, 9:00 PM CST to December 9, 1:00 PM CST
Where
Pocahontas forecast zone
Property damage
$50,000
Reported by
ASOS
Coordinates
42.734, -94.679 (the zone’s center; the record gives no point)

Blizzard, Palo Alto

When
December 8, 9:00 PM CST to December 9, 1:00 PM CST
Where
Palo Alto forecast zone
Property damage
$50,000
Reported by
ASOS
Coordinates
43.082, -94.678 (the zone’s center; the record gives no point)

Blizzard, Emmet

When
December 8, 9:00 PM CST to December 9, 1:00 PM CST
Where
Emmet forecast zone
Property damage
$50,000
Reported by
ASOS
Coordinates
43.378, -94.678 (the zone’s center; the record gives no point)

Blizzard, Cass

When
December 8, 9:00 PM CST to December 9, 1:00 PM CST
Where
Cass forecast zone
Property damage
$50,000
Reported by
ASOS
Coordinates
41.332, -94.928 (the zone’s center; the record gives no point)

Blizzard, Guthrie

When
December 9, 1:00 AM CST to 1:00 PM CST
Where
Guthrie forecast zone
Property damage
$50,000
Reported by
ASOS
Coordinates
41.684, -94.501 (the zone’s center; the record gives no point)

Blizzard, Greene

When
December 9, 1:00 AM CST to 1:00 PM CST
Where
Greene forecast zone
Property damage
$50,000
Reported by
ASOS
Coordinates
42.036, -94.397 (the zone’s center; the record gives no point)

Blizzard, Webster

When
December 9, 1:00 AM CST to 1:00 PM CST
Where
Webster forecast zone
Property damage
$50,000
Reported by
ASOS
Coordinates
42.428, -94.182 (the zone’s center; the record gives no point)

Blizzard, Humboldt

When
December 9, 1:00 AM CST to 1:00 PM CST
Where
Humboldt forecast zone
Property damage
$50,000
Reported by
ASOS
Coordinates
42.777, -94.207 (the zone’s center; the record gives no point)

Blizzard, Kossuth

When
December 9, 1:00 AM CST to 1:00 PM CST
Where
Kossuth forecast zone
Property damage
$50,000
Reported by
ASOS
Coordinates
43.204, -94.207 (the zone’s center; the record gives no point)

Blizzard, Ringgold

When
December 9, 1:00 AM CST to 3:00 PM CST
Where
Ringgold forecast zone
Property damage
$50,000
Reported by
ASOS
Coordinates
40.735, -94.244 (the zone’s center; the record gives no point)

Blizzard, Decatur

When
December 9, 1:00 AM CST to 3:00 PM CST
Where
Decatur forecast zone
Property damage
$50,000
Reported by
ASOS
Coordinates
40.738, -93.786 (the zone’s center; the record gives no point)

Blizzard, Wayne

When
December 9, 1:00 AM CST to 3:00 PM CST
Where
Wayne forecast zone
Property damage
$50,000
Reported by
ASOS
Coordinates
40.740, -93.327 (the zone’s center; the record gives no point)

Blizzard, Union

When
December 9, 1:00 AM CST to 3:00 PM CST
Where
Union forecast zone
Property damage
$50,000
Reported by
ASOS
Coordinates
41.028, -94.242 (the zone’s center; the record gives no point)

Blizzard, Clarke

When
December 9, 1:00 AM CST to 3:00 PM CST
Where
Clarke forecast zone
Property damage
$50,000
Reported by
ASOS
Coordinates
41.029, -93.785 (the zone’s center; the record gives no point)

Blizzard, Lucas

When
December 9, 1:00 AM CST to 3:00 PM CST
Where
Lucas forecast zone
Property damage
$50,000
Reported by
ASOS
Coordinates
41.029, -93.328 (the zone’s center; the record gives no point)

Blizzard, Madison

When
December 9, 1:00 AM CST to 3:00 PM CST
Where
Madison forecast zone
Property damage
$50,000
Reported by
ASOS
Coordinates
41.331, -94.016 (the zone’s center; the record gives no point)

Blizzard, Warren

When
December 9, 1:00 AM CST to 3:00 PM CST
Where
Warren forecast zone
Property damage
$50,000
Reported by
ASOS
Coordinates
41.334, -93.561 (the zone’s center; the record gives no point)

Blizzard, Marion

When
December 9, 1:00 AM CST to 3:00 PM CST
Where
Marion forecast zone
Property damage
$50,000
Reported by
ASOS
Coordinates
41.334, -93.099 (the zone’s center; the record gives no point)

Blizzard, Dallas

When
December 9, 1:00 AM CST to 3:00 PM CST
Where
Dallas forecast zone
Property damage
$50,000
Reported by
ASOS
Coordinates
41.685, -94.040 (the zone’s center; the record gives no point)

Blizzard, Polk

When
December 9, 1:00 AM CST to 3:00 PM CST
Where
Polk forecast zone
Property damage
$50,000
Reported by
ASOS
Coordinates
41.686, -93.573 (the zone’s center; the record gives no point)

Blizzard, Jasper

When
December 9, 1:00 AM CST to 3:00 PM CST
Where
Jasper forecast zone
Property damage
$50,000
Reported by
ASOS
Coordinates
41.686, -93.054 (the zone’s center; the record gives no point)

Blizzard, Boone

When
December 9, 1:00 AM CST to 3:00 PM CST
Where
Boone forecast zone
Property damage
$50,000
Reported by
ASOS
Coordinates
42.037, -93.932 (the zone’s center; the record gives no point)

Blizzard, Hamilton

When
December 9, 1:00 AM CST to 3:00 PM CST
Where
Hamilton forecast zone
Property damage
$50,000
Reported by
ASOS
Coordinates
42.384, -93.707 (the zone’s center; the record gives no point)

Blizzard, Wright

When
December 9, 1:00 AM CST to 3:00 PM CST
Where
Wright forecast zone
Property damage
$50,000
Reported by
ASOS
Coordinates
42.733, -93.735 (the zone’s center; the record gives no point)

Blizzard, Hancock

When
December 9, 1:00 AM CST to 3:00 PM CST
Where
Hancock forecast zone
Property damage
$50,000
Reported by
ASOS
Coordinates
43.082, -93.734 (the zone’s center; the record gives no point)

Blizzard, Winnebago

When
December 9, 1:00 AM CST to 3:00 PM CST
Where
Winnebago forecast zone
Property damage
$50,000
Reported by
ASOS
Coordinates
43.378, -93.734 (the zone’s center; the record gives no point)

Blizzard, Story

When
December 9, 3:00 AM CST to 4:00 PM CST
Where
Story forecast zone
Property damage
$50,000
Reported by
ASOS
Coordinates
42.036, -93.465 (the zone’s center; the record gives no point)

Blizzard, Marshall

When
December 9, 3:00 AM CST to 4:00 PM CST
Where
Marshall forecast zone
Property damage
$50,000
Reported by
ASOS
Coordinates
42.036, -92.999 (the zone’s center; the record gives no point)

Blizzard, Hardin

When
December 9, 3:00 AM CST to 4:00 PM CST
Where
Hardin forecast zone
Property damage
$50,000
Reported by
ASOS
Coordinates
42.384, -93.240 (the zone’s center; the record gives no point)

Blizzard, Grundy

When
December 9, 3:00 AM CST to 4:00 PM CST
Where
Grundy forecast zone
Property damage
$50,000
Reported by
ASOS
Coordinates
42.402, -92.791 (the zone’s center; the record gives no point)

Blizzard, Franklin

When
December 9, 3:00 AM CST to 4:00 PM CST
Where
Franklin forecast zone
Property damage
$50,000
Reported by
ASOS
Coordinates
42.733, -93.262 (the zone’s center; the record gives no point)

Blizzard, Butler

When
December 9, 3:00 AM CST to 4:00 PM CST
Where
Butler forecast zone
Property damage
$50,000
Reported by
ASOS
Coordinates
42.732, -92.790 (the zone’s center; the record gives no point)

Blizzard, Cerro Gordo

When
December 9, 3:00 AM CST to 4:00 PM CST
Where
Cerro Gordo forecast zone
Property damage
$50,000
Reported by
ASOS
Coordinates
43.082, -93.261 (the zone’s center; the record gives no point)

Blizzard, Worth

When
December 9, 3:00 AM CST to 4:00 PM CST
Where
Worth forecast zone
Property damage
$50,000
Reported by
ASOS
Coordinates
43.377, -93.261 (the zone’s center; the record gives no point)

Blizzard, Appanoose

When
December 9, 3:00 AM CST to 3:00 PM CST
Where
Appanoose forecast zone
Property damage
$50,000
Reported by
Unknown
Coordinates
40.743, -92.869 (the zone’s center; the record gives no point)

Blizzard, Monroe

When
December 9, 3:00 AM CST to 3:00 PM CST
Where
Monroe forecast zone
Property damage
$50,000
Reported by
Unknown
Coordinates
41.030, -92.869 (the zone’s center; the record gives no point)

Blizzard, Bremer

When
December 9, 6:00 AM CST to 4:00 PM CST
Where
Bremer forecast zone
Property damage
$50,000
Reported by
ASOS
Coordinates
42.775, -92.318 (the zone’s center; the record gives no point)

Blizzard, Black Hawk

When
December 9, 6:00 AM CST to 4:00 PM CST
Where
Black Hawk forecast zone
Property damage
$50,000
Reported by
ASOS
Coordinates
42.470, -92.309 (the zone’s center; the record gives no point)

Blizzard, Tama

When
December 9, 6:00 AM CST to 4:00 PM CST
Where
Tama forecast zone
Property damage
$50,000
Reported by
ASOS
Coordinates
42.080, -92.532 (the zone’s center; the record gives no point)

Blizzard, Poweshiek

When
December 9, 6:00 AM CST to 4:00 PM CST
Where
Poweshiek forecast zone
Property damage
$50,000
Reported by
ASOS
Coordinates
41.686, -92.531 (the zone’s center; the record gives no point)

Blizzard, Mahaska

When
December 9, 6:00 AM CST to 4:00 PM CST
Where
Mahaska forecast zone
Property damage
$50,000
Reported by
ASOS
Coordinates
41.335, -92.641 (the zone’s center; the record gives no point)

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2009Every state in 2009This day in weather historyWarnings in Iowa, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 198653, 198654, 198655, 198656, 198657, 198658, 198659, 198660, 198661, 198662, 198663, 198699, 198664, 198665, 198666, 198667, 198668, 198669, 198670, 198671, 198672, 198673, 198674, 198675, 198676, 198677, 198678, 198679, 198680, 198681, 198682, 198683, 198684, 198685, 198686, 198687, 198688, 198689, 198690, 198691, and more.